Search

Support Forum

SANE Support Forum

My beautiful husband has become a stranger

If you're concerned about, or care for, someone with mental illness
veeesssee
Posts: 1
Joined: Sun Jun 10, 2018 9:52 am

My beautiful husband has become a stranger

Postby veeesssee » Sun Jun 10, 2018 10:43 am

Apologies in advance for the long post.

I desperately need some advice or support because I don't know if I'm doing the right thing.
My husband and I will have been together 8 years next week and married for just over 3.5 years.
Our entire relationship has always been tight and solid, we've always been so relaxed with each that we can say or do anything in each others company.
A couple of years ago my husband began to experience very severe lower back pain which has never gone away and over time has stopped him from cycling or walking too far and, being in his early 30s at the time, made him feel like an old man. Obviously this started to get him down a bit.
His doctor prescribed him Diazepam for the pain but was telling him to take it daily for a good couple of months or so and every time a dose didn't work the doctor told him to just take more. My husband became very anxious, something he's never been before and started to cry over bizarre things like the sound of his own voice or milk. I told him that we needed to get him off the Diazepam and to consult his doctor on how to do this. The doctor told him to just stop taking it! I told my husband that this was terrible advice but because it came from the doctor he just went along with it.
Needless to say he went quite downhill, was very miserable- very flat. Eventually he got through it but recently questioned whether that experience had "taken a piece of him away".
After that passed he still needed something for the excruciating pain he was in with his back. The same doctor prescribed Gabapentin. Almost immediately he was struck with side-effects.
He couldn't think or form thoughts clearly, his mood started to become flat and it affected his balance. During this time he had an MRI done and I managed to convince him to go back to the doctor's for a referral to a specialist for his back so he was referred to the pain clinic. The doctor at the pain clinic looked at the MRI result and said that it was no surprise that the Gabapentin wasn't working because the thing that's actually wrong with his back would never respond to such treatment. He told him to come off the Gabapentin and put him forward for steroid injections.
Shortly before he started to come off the Gabapentin my husband began to really change. Constant and unrelenting crying spells, he didn't know if he loved me, our dogs, his family. He began to experience suicidal thoughts and even researched the most effective way to kill himself because he wanted to make sure he wouldn't survive. One day he was at work and became so distressed that he locked himself in his shop and a friend had to go in and talk to him. All of this is completely out of character.

Fast forward a bit, we got him off the Gabapentin and although the crying spells had stopped, the flat mood and suicidal thoughts were still there. I went to the doctor's with him in the hope that we could get him a referral to someone better qualified than his GP to help but the doctor referred him on to the Well-being service and gave him Citalopram instead.
Well-being put him in group therapy with other people who weren't experiencing similar things which made him feel worse and the Citalopram has ruined his sleep and not helped with the suicidal thoughts or low mood. It made him productive at work but that's it. My husband is always high functioning even if he's struggling.

Three weeks ago my husband woke up on Monday and said he felt desperately sad for no reason and he just couldn't shake it, this carried on all week and towards the end of the week I began to feed off of it and I blew up at him and acted like an idiot. I flounced off into the bedroom and said maybe I should leave. It was stupid, I've done several times over the years and I never mean it and when things calm down he usually ends up laughing at me about it and calling me angry pants!
This time, however, it was like something snapped and he became extremely distressed, told me I made him feel vulnerable and ugly because he's convinced I've gone off him. (I'm on Sertraline and it's killed my sex drive but I do still fancy him, he just doesn't believe me) He packed a bag and went to a friend's where he's remained ever since. He says being here makes him feel like a failure because he feels he's "fucked everything up" and he's let me down and ruined my life. None of this is true but he's absolutely convinced that it is and nothing I say gets through to him. He went away with his friend for five days and told me not to contact him so I was worried sick about him. He's so cold towards me and he's started becoming quite nasty and childish when he talks to me. None of this is the man I knew and his mum says the same. He's a kind, caring, thoughtful, beautiful human being but I don't know who this person is.
He looks me in the eyes and tells me he loves me but he doesn't want to be with me anymore, he even tried to dump me by Facebook message! This isn't the man I know.
He says our marriage was broken, which it definitely wasn't, and he doesn't believe that all of the stuff I talked about above has really had any bearing.
I've basically begged him to hold off of making decisions about our marriage until he's started to get some help, even though he's talking like it's inevitable we're going to end. He has a doctor's appointment on Thursday which I'm going to with him, thankfully it's a different doctor to his usual one.
I'm almost certain that he's severely depressed and that he can't see past all the bad, negative feelings but my anxiety kicks in and I start to wonder if I'm wrong. It's hard to entirely put my feelings about us aside but I'm trying really hard because first and foremost I want to help him get better.
Can anyone help because I'm really struggling here.
Last edited by veeesssee on Thu Jun 14, 2018 7:47 am, edited 1 time in total.

freckles1
Posts: 5
Joined: Thu May 31, 2018 12:20 pm

Re: My beautiful husband has become a stranger

Postby freckles1 » Tue Jun 12, 2018 12:09 am

Hello. I am so sorry to read your story. Sadly it sounds like your husband hasn't been treated very well by the Health Services! My only experience I can share is that my partner becomes a differet person on antidepressants. They do not actually seem to treat his depression but make him emotionally numb - which affects ability to relate to others. Try to hang in there, my partner only became 'himself' again after a lengthty period of coming off his medication slowly (months). It sounds like the main condition hasn't been treated - and the rest is a sticky plaster - but, being a still young man, your husband is angry and worried about a future where he cannot function as he wants. I too snap occasionally, you are only himan! But it never helps. Big hugs!


Return to “Family, Friends and Carers”

Who is online

Users browsing this forum: No registered users and 0 guests